Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 95, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2024, 1:51 AM CDT for Kearny County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2024, 1:51 AM CDT (06:51 UTC)
- Expired
- May 30, 2024, 2:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 2.0 in
- Wind
- 60.0 mph
County Kearny County, KS
The radar
The Dodge City radar (KDDC), 133 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 2024 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
355
WUUS53 KDDC 300651
SVRDDC
KSC093-300730-
/O.NEW.KDDC.SV.W.0095.240530T0651Z-240530T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
151 AM CDT Thu May 30 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northern Kearny County in southwestern Kansas...
* Until 230 AM CDT.
* At 151 AM CDT, a severe thunderstorm was located 8 miles northeast
of Kendall, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3813 10154 3826 10143 3826 10133 3810 10111
3793 10143 3801 10154
TIME...MOT...LOC 0651Z 222DEG 19KT 3805 10145
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELL1 follow-up statement
453
WWUS53 KDDC 300712
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
212 AM CDT Thu May 30 2024
KSC093-300730-
/O.CON.KDDC.SV.W.0095.000000T0000Z-240530T0730Z/
Kearny KS-
212 AM CDT Thu May 30 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR NORTHERN KEARNY COUNTY...
At 211 AM CDT, a severe thunderstorm was located 14 miles north of
Lakin, moving northeast at 20 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3810 10147 3826 10143 3826 10133 3810 10111
3797 10136 3802 10146
TIME...MOT...LOC 0711Z 222DEG 19KT 3813 10136
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 12:54 AM CDT, 57 minutes earlier. Its key messages:
- Several opportunities for rain over the next few days
- Risk of severe weather and localized flash flooding on Thursday
- Much warmer temperatures expected next week
Area forecast discussion, May 30, 12:54 AM CDT, 57 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1254 AM CDT Thu May 30 2024 .KEY MESSAGES... - Several opportunities for rain over the next few days - Risk of severe weather and localized flash flooding on Thursday - Much warmer temperatures expected next week && .SHORT TERM /THROUGH FRIDAY/... Issued at 200 PM CDT Wed May 29 2024 18z observations show a warm frontal boundary across central Kansas with a surface high located in northeast New Mexico. An upper level ridge is moving through the southern Rockies with a developing shortwave and afternoon storms in the Colorado Rockies. For tonight CAM models have been pretty consistent with storms developing both in northeast and southeast Colorado as the shortwave ejects into those areas by late afternoon. The line of storms in southeast Colorado isn't expected to reach Kansas until around 7pm and the northern line will reach southwest Kansas after midnight. Highest CAPE values of 1000-1500 J/kg will be just along and west of the Colorado border and the CAPE values fall quickly as you go east into Kansas. This would reflect the storms starting out strong in Colorado and then gradually weakening to more general storms as they move into Kansas tonight. Marginal risk of severe weather is in place mainly for areas along and west of highway 283 with some hail bigger than quarters and 60 mph wind gust threats. The overnight storms will likely have a higher threat of localized heavy rainfall as some areas could receive over 0.50 inch of rain in a short amount of time especially between the highway 83 and 281 corridors. Thursday as the shortwave propagates into central Kansas we should rain chances decrease through the late morning but it does look like the clouds should hang around for most of the day in areas along and east of highway 83. West of 83 we should see more sunshine and combined with low level moisture we should see the atmosphere destabilize during the afternoon. Depending on where the outflow boundary is left from Wednesday night's convection we should see a frontal boundary somewhere in the highway 54-56 corridors ignite a round of storms as a 700 mb shortwave moves into western Kansas by 21-00Z. CAPE values are forecast to be in the 2000-3000 J/kg range for the areas that receive sun with 25-30 kt 0-6 km bulk shear. Severe threat of large hail and damaging winds will be on the table again especially for areas along and west of highway 83. Thursday night with weak flow aloft and the stationary outflow boundary we are seeing a setup which could favor some localized flash flooding. PWAT values over 1 inch and models forecast bunkers motion of 10 kts or less is suggesting storms will have a lot of moisture and very little movement. There is a slight risk of flash flooding for all of southwest Kansas and high probabilities (50-70%) of 1 inch or more of rain east of a Liberal to WaKeeney line. While the ground can take a soaking rain with these thunderstorms we could certainly see 1-2 inch per hour rain rates and areas prone to flash flooding will be at higher risk during the night. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Issued at 214 PM CDT Wed May 29 2024 Rain and storm chances continue into Friday morning as the upper level low will move into central Kansas by mid morning. Rain will become more spotty in the afternoon as some areas of 700 mb lift will reside in central and western Kansas mainly around the I-70 corridor and the Colorado border. Ensemble trends through the weekend and early next week are showing more of a zonal to slight ridging pattern. Storm chances become much less during next week with only 20-30 POPs due to some pop up storm chances mainly in central Kansas. The bigger story is the warm up in temperatures. Euro and GEFS ensembles are showing 50-70% chances of 90 degree highs starting Monday and continuing into the middle of next week. 850 mb temperatures are forecast to be in the 20-25 (C) range which would reflect good warming to the surface. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1239 AM CDT Thu May 30 2024 Scattered thunderstorms will be possible early this Thursday morning as upper level trough will crosses western Kansas. Based on the moisture and lift ahead of this upper trough it appears the best chance for convection through early Thursday morning will be near and north of a Garden City to Dodge City line. Ceilings in and near these storms will range from 5000 to 1000ft AGL but a period of 1000 to 2000ft AGL ceilings can not be ruled out between 12z and 18z Today. HREF has a 20% or less of these lower ceiling occurring. Once these morning storms end there will be a brief break in the weather with another round of thunderstorms returning to western Kansas after 18z today as moisture and lift improves along a surface boundary that will be located ahead of a stronger upper level trough approaching from the west. Ceilings with these late day/evening storms will be at or above 3500ft AGL but these storms late day will be capable of producing locally heavy rainfall which will result in a 20-40% chance for local visibilities to be <4 miles due to heavy rainfall based on the latest HREF. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Burgert
Hazardous weather outlook, May 29, 2:59 AM CDT, 22 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 259 AM CDT Wed May 29 2024 KSZ030-031-043>046-061>066-074>081-084>090-300800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 259 AM CDT Wed May 29 2024 /159 AM MDT Wed May 29 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A slight risk of severe weather will be possible along the KS/CO border late this afternoon into the early evening. The strongest storms will be capable of producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A slight risk of sever storms will be possible across a majority of the forecast area Thursday afternoon into the evening hours. The strongest storms will be capable of producing large hail and damaging winds. Scattered thunderstorms will be possible again Friday and Saturday. It is too early to tell if any of these storms will be severe. A slight chance of thunderstorms will be possible across central Kansas Sunday into the first part of next week. It is too early to tell if any of these storms will be severe. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, May 29, 11:06 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1106 PM CDT Wed May 29 2024
KSZ061-074-300430-
Stanton KS-Hamilton KS-
1106 PM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHWESTERN STANTON COUNTIES THROUGH 1130 PM CDT/1030 PM MDT/...
At 1106 PM CDT/1006 PM MDT/, Doppler radar was tracking a strong
thunderstorm 17 miles south of Coolidge, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Hamilton and northwestern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3789 10204 3794 10187 3767 10186 3771 10204
TIME...MOT...LOC 0406Z 267DEG 14KT 3780 10208
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 29, 11:36 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1136 PM CDT Wed May 29 2024
KSZ061-074-300500-
Stanton KS-Hamilton KS-
1136 PM CDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAMILTON AND
NORTHERN STANTON COUNTIES THROUGH MIDNIGHT CDT/1100 PM MDT/...
At 1135 PM CDT/1035 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles south of Coolidge, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Hamilton and northern Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3793 10204 3801 10176 3774 10171 3773 10204
TIME...MOT...LOC 0435Z 264DEG 16KT 3783 10198
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
JJOHNSONSpecial weather statement, May 29, 11:58 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1058 PM MDT Wed May 29 2024
KSZ061-300530-
Hamilton KS-
1058 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN HAMILTON COUNTY THROUGH
1130 PM MDT...
At 1058 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Syracuse, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Hamilton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 10192 3795 10195 3806 10162 3774 10158
TIME...MOT...LOC 0458Z 262DEG 12KT 3784 10184
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JJOHNSONSpecial weather statement, May 30, 12:15 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1215 AM CDT Thu May 30 2024
KSZ084-300600-
Morton KS-
1215 AM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT MORTON COUNTY THROUGH 100 AM
CDT...
At 1215 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Stonington, or 13 miles northwest of Elkhart,
moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Richfield around 1235 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3731 10204 3739 10182 3739 10159 3709 10157
3701 10204
TIME...MOT...LOC 0515Z 247DEG 32KT 3716 10204
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RUSSELLSpecial weather statement, May 30, 12:53 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1253 AM CDT Thu May 30 2024
KSZ063>065-076>078-300630-
Gray KS-Finney KS-Hodgeman KS-Pawnee KS-Haskell KS-Ford KS-
1253 AM CDT Thu May 30 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN FORD...SOUTHEASTERN
FINNEY...HODGEMAN...WEST CENTRAL PAWNEE...GRAY AND NORTHEASTERN
HASKELL COUNTIES THROUGH 130 AM CDT...
At 1252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Jetmore to 6 miles south
of Plymell. Movement was east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Jetmore and Ingalls around 100 AM CDT.
Cimarron around 110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3822 9936 3753 10057 3768 10098 3825 9998
TIME...MOT...LOC 0552Z 282DEG 20KT 3814 10002 3772 10084
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
RUSSELLSpecial weather statement, May 30, 1:17 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Dodge City KS
117 AM CDT Thu May 30 2024
KSZ061-062-300700-
Kearny KS-Hamilton KS-
117 AM CDT Thu May 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES THROUGH 200 AM CDT/100 AM MDT/...
At 117 AM CDT/1217 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles north of Kendall, moving north at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Hamilton and northwestern Kearny Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10166 3826 10132 3792 10155 3798 10174
TIME...MOT...LOC 0617Z 198DEG 18KT 3805 10159
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 11:04 PM CDT | Special Weather Statement | DDC | Finney | 26 min |
| May 29, 11:06 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 29, 11:36 PM CDT | Special Weather Statement | DDC | Hamilton | 24 min |
| May 29, 11:58 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| May 30, 12:15 AM CDT | Special Weather Statement | DDC | Morton | 45 min |
| May 30, 12:53 AM CDT | Special Weather Statement | DDC | Gray, Hodgeman | 37 min |
| May 30, 1:17 AM CDT | Special Weather Statement | DDC | Kearny | 43 min |
| May 30, 1:19 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 41 min |
| May 30, 1:58 AM CDT | Special Weather Statement | DDC | Scott | 47 min |
| May 30, 2:47 AM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 58 min |
| May 30, 3:46 AM CDT | Special Weather Statement | DDC | Gray, Hodgeman | 59 min |
| May 30, 3:49 AM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| May 30, 6:33 AM CDT | Special Weather Statement | DDC | Kiowa | 27 min |
| May 30, 4:41 PM CDT | Special Weather Statement | DDC | Stanton | 34 min |
| May 30, 5:39 PM CDT | Special Weather Statement | DDC | Stevens | 36 min |
| May 30, 5:55 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 2 hr |
| May 30, 6:01 PM CDT | Special Weather Statement | DDC | Stevens | 29 min |
| May 30, 6:19 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 41 min |
| May 30, 6:40 PM CDT | Special Weather Statement | DDC | Seward | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.